Winter Storm, Hartford
- When
- December 25, 1:00 PM EST to December 26, 9:00 AM EST
- Where
- Hartford forecast zone
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow to north central Connecticut. Rain fell through the morning, then by mid afternoon had changed to sleet and snow as far east as the Interstate 84 corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow to north central Connecticut. Rain fell through the morning, then by mid afternoon had changed to sleet and snow as far east as the Interstate 84 corridor. The greatest snowfall accumulations were reported in Hartford County, where totals of 5 to 10 inches were common. Amounts tapered off to between 4 and 6 inches across Tolland and Windham Counties, where the changeover occurred later.Officially, the storm total at Bradley International Airport in Windsor Locks was 7.8 inches. Other snowfall totals included 10 inches in North Granby; 9 inches in Burlington; 8 inches in Avon, Granby, and Collinsville; and 6 inches in East Hartford, Simsbury, Vernon, and Woodstock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 25, 11:28 AM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1128 AM EST WED DEC 25 2002
...ONE 9-15 HR NEAR BLIZZARD AND DANGEROUS PUMMEL 18Z TDY-08Z TNGT
WITH MANY GLOBAL MODELS SIGNALING TWO LARGE SCALE BIG EVENTS FIRST WK
OF JANUARY FOR SNE...
WE/VE UPDATED THE ZONES...RDF...GRIB AND SENT THE IMAGES THO WERE
NOT SURE IF THE IMAGES ARE MAKING IT ACROSS. AS OF 11AM G2D SNOW
ACCUM IMAGE WAS STILL THE 4PM FCST FM YDY DESPITE THE DAY CHANGE AND
APPEARANCE OF AN UPDATED PRODUCT. HAVE JUST RETRIED SENDING THEM
ACROSS...BASICALLY WE HAVE FCST 11 OF SNOW IN 6 HRS FM BURLINGTON CT
TO E THE SLOPES OF THE BERKS AND IN HIGH TERRAIN NR ORH.
SR SERVER HAS BEEN DOWN EARLIER WHICH PRECLUDED SOME OF OUR DATA
GETTING ACROSS.
COOLING OCCURING ON W FRINGE OF THE ZR/R/S LINE IN THE DEL VALLEY OF
NJ...ALL SNOW ABE AND ALL SLEET HIGH PT. THIS TREND WILL CONT NEWD
ON THE R/S BOUNDARY INTO THE BDL-ORH AREA BTWN NOON AND 2PM AND PHASE
CHANGE CONVERTS BACK TO SNOW WHEREEVER IT MIGHT B RAIN AT 17Z.
FCST DECISION WAS BASED ON 12Z MODELS/TSECS AND NOW THE 16Z 9MB PRES
FALL CTR NR 44025 WITH UPPER LOW APPARENTLY BCMG VERTICAL-OCCLUDED NR
MIV IN SNJ AT 16Z...PER NEW PRES FALL CTR TO THE ENE AT 44025
NO OTHER CHANGES FROM EARLIER BLO...
TODAYS EVENT: IP- AND ZR--/ZL- MAKING INROADS INTO SNE ATTM IN CT
MAY REACH MA TURNPIKE ARD 11AM...BUT ONLY BRIEFLY.
HUGE UVM CENTER WILL COMPENSATE WITH LARGE SNOWGROWTH
AND WE EXPECT 3-4/HR FOR 4 HRS AS FIRST BIG BAND
WOMPS INTO OUR FA MIDDAY OVR MA PIKE REGION TO I-84
...IE BDL-ORH-BAF-CEF CUD BE HIT BY 1 FT OF SNOW IN 4
TO 6 HRS THIS AFTN. THUNDER POSSIBLE ERLY THIS
AFTN AS THIS BURST MOVES IN. COORD HPC ON SNOWGRTH
AND NEAR BLIZZARD.
THIS IS BIG AND BAD FOR 9 HOURS TODAY AND IF THIS IDEA OF ALL SNOW
FOR BOS-ORH-BDL AFTR 18Z CONTS TO UNFOLD PER ABV EXPECTATION WE WILL
UPGRADE SNOW AMTS IN THIS CORRIDOR. JUST NEED TO WITNESS UPSTREAM
COOLING. FOR WHAT ITS WORTH... SE PA IS CHANGING BACK TO S/S+ AS WE
WRITE FROM PRIOR ZR
WIND: 49KT ON THE OCEAN NOW AT HOTEL 004 BUOY 38.5/70.5. PRBLY GOING
TO WIND ADVY AND OR HIGH WIND WARNING IN 1130 AM UPDATE PARTS
OF COAST AND ORH AREA TO MERR VLY. POWER OUTAGES EXPECTED THIS
EVENING.
COASTAL FLOODING: EMS SHUD EXPECT MINOR CF (DEBRIS TOSS AND SOME
OVERWASH) EARLY TOMORROW MORNING HIGH TIDE E MA COAST FM
15FT SEAS...DESPITE ONLY NORMAL TIDES WITH 2.5 SURGE.
NO CFA/CFW AND A LITTLE LESS THAN THE NOV EVENT BUT BEARS
WATCHING IN THE PREDAWN HIGH TIDE THURSDAY
TRAVEL: BLV IT WILL VERY BAD IN THE INTERIOR BDL-BED NWWD AFTR 3PM
TDY. SUGGEST NO TRAVEL THERE LATE TDY. ..IE COMPLETE
TDYS TRAVEL IN THE INTERIOR OF SNE ASAP.
COASTAL ROUTE BETTER CONDS RE: PTYPE BUT STILL LARGE PROFILE
VEHICLE ISSUES WIHT WIND LATE TDY AND IT THEWRE WILL ALSO
BECOME VERY SLIPPER LATE TDY OR THIS EVE IN BACKLASH
SO FROM PREVIOUS PKG WE ARE ON THE VERGE OF FURTHER UPGRADES BUT
NEED A LITTLE MORE DIGEST TIME AND WITNESS UPSTREAM PHASE CHG BACK
TO SNOW.
HERE IS A LIST OF THE DEC 25 SNOWFALL RECORDS...
BOS 3.3 1974
PVD 2.8 1919
BDL 7.0 1966
ORH 5.8 1978
MQE 6.0 1902 (BLUE HILL)
LOOKING FOR NEXT LIKELY .5 TO 1.5 PLUS QPF NE USA EVENTS 1/1 AND
1/4 AS PER GFS ENS/OP RUN/ECMWF/UKMET/ENVCANADA/NOGAPS AVBL
GUIDANCE.
PATTERN: CONTS MDT +PNA AND VARIANT MDT-WK -NAO WITH CATEGORICAL
SIGNALS FOR TWO MORE LARGE AND HEAVY QPF EVENTS WITH THIS
FCSTR EXPECTING AT LEAST PARTIAL WINTRY PCPN RESULTS IN THE
INTERIOR...DESPITE CURRENT OP RUN WARM LOOKING INSIDE RUNNER
APPEARANCE. OH VLY TO SNE COAST STM TRACK (REDEVELOPMENT)
AND ACTUALLY SIGNS OF SOME COLD HIGHS LAYING OUT AHD OF
EACH EVENT ACROSS SNR CANADA. CAN 10 DAY MEAN CONTS JUST
ABV NORMAL ON TT THO WITH HINTS OF COOLING IN ERN GTLKS.
THIS AS DAILY TT NORMALS LOWER. 12/29 IS STILL CHCY BUT
NOT THE PRIME LR FOCUS IN SNE AND ODDS FAVOR THIS BEING
AN OCEAN STOM JUST OUT OF OUR REACH...STILL WORTH A LOOK.
1/1 HAS NOGAPS GALE ENS HINT AGAIN TODAY AND 1/1 AND 1/4
BOTH HAVE SIGNS OF BROAD E-W HIGH PRES DVLPG NRN TIER.
WE EITHER GET MORE WINTER WARNING EVENTS FIRST WK OF JAN
OR WE GET A BIT OF SML STREAM FLOODING FM SNOWMELT. MDT
COASTAL FLOODING APPEARS LEGIT CHC IN ONE OF THESE FIRST
WEEK OF JANUARY EVENTS AS THE HIGHLY ENERGETIC NINO SRN
STREAM PROBABLY DRILLS SNE COAST.
.BOX...
CT...WSW TODAY AND TNGT CTZ002>004.
MA...WSW TODAY AND TNGT MAZ002>018. WNTR WX ADVY MA019>021.
HIGH WIND WATCH TNGT MAZ007-015-016-019-022>024
NH...WSW TODAY AND TNGT NHZ011-012.
RI...WSW TODAY AND TNGT RIZ001>004. WNTR WX ADVSRY RIZ005>007 TNGT.
MARINE...STORM WARNING MERRIMACK RVR TO PVC AND PVC TO ACK.
GALE WARNINGS ALL OTHER WATERS.
DRAGCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1128 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A MAJOR WINTER STORM WILL BRING HEAVY SNOWFALL TO MUCH OF SOUTHERN NEW ENGLAND TODAY. IN ADDITION...STRONG WINDS WILL DEVELOP...ESPECIALLY IN EASTERN PORTIONS LATE THIS AFTERNOON AND TONIGHT. WINDS MAY GUST TO 50 TO 60 MPH ALONG THE MASSACHUSETTS COAST TONIGHT. IF HEAVY SNOW IS FALLING WHEN THE STRONG WINDS MATERIALIZE...THEN BLIZZARD OR NEAR-BLIZZARD CONDITIONS WILL BE POSSIBLE FOR A TIME. THE SNOW WILL BE HEAVY AND WET IN THE REGION FROM WILLIMANTIC NORTHEASTWARD TO BOSTON. THE POSSIBILITY EXISTS FOR SCATTERED POWER OUTAGES WHEN THE WIND INCREASES. FARTHER NORTH AND WEST...THE SNOW WILL BE FLUFFIER AND SUBJECT TO BLOWING AND DRIFTING AS THE WIND INCREASES. EXPECT SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR WITH LOCALLY HIGHER AMOUNTS IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN... SNOW SLEET OR RAIN IS POSSIBLE ACROSS THE REGION SATURDAY OR SUNDAY. HOWEVER THE NORTHWARD EXTENT OF THIS STORM AND ITS ASSOCIATED AMOUNTS ARE IN QUESTION AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF SNOWFALL...USING THE PRESCRIBED PROCEDURES LISTED IN THE SNOWFALL MEASURING SECTION OF THE SKYWARN PROGRAM PORTION OF THE ABOVE WEB SITE. ALSO...SPOTTERS SHOULD REPORT SUSTAINED WINDS IN EXCESS OF 30 MPH OR GUSTS IN EXCESS OF 45 MPH. ALSO...PLEASE REPORT ANY TREES OR POWER LINES THAT ARE KNOCKED DOWN BY THE STORM TODAY AND TONIGHT. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324604.